MAUDE Adverse Event Report: SMITH & NEPHEW, INC. SMF FXD NECK SIZE 2 HO; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

SMITH & NEPHEW, INC. SMF FXD NECK SIZE 2 HO; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Catalog Number 71352703
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Unspecified Infection (1930)
Date of Event 08/23/2018
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that on (b)(6) 2018 the patient was seen by his surgeon who noticed that he continued to have some occasional pain, as well as, a limp with weakness on his left side.Surgeon stated his limp will not change as he has permanent muscle damage.A repeat mri performed on (b)(6) 2018 revealed another fluid collection and his crp and esr were both elevated.A subsequent large aspiration was found to have increased white blood cells.It was determined he was suffering from an infection and would require a two-stage revision surgery.On (b)(6) 2018 patient underwent a left total hip arthroplasty resection and placement of an antibiotic spacer.Intraoperatively, it was clear that patient had severe infection throughout the hip.There was further necrosis and damage to the soft tissues.The entire pseudocapsule posteriorly was removed as there was abnormal tissue throughout.There was a very large area of infected tissue throughout the trochanter, his entire posterior aspect of his trochanter leaving only probably about 50% of the anterior abductor still connected.The rest of the posterior trochanter was bog.A picc line was inserted and 6 weeks of iv antibiotics was recommended.He was hospitalized for four days until his discharge on (b)(6) 2018, to a rehabilitation facility where he remained until (b)(6) 2018.On (b)(6) 2018 was re-admitted for stage-2 re-implantation of a new device.Following his discharge, the patient suffered repeated bleeding from his wound.
 
Additional Manufacturer Narrative
The associated complaint devices were not returned.The clinical/medical team concluded, the clinical information provided, of the elevated metal ion levels, the necrotic tissue, and the trunnionosis, may be consistent with a reaction to metal debris.However, the source and the root cause cannot be determined with the available documentation.The washout and debridement was likely left over necrotic tissue that needed to be removed.The second revision was as stated secondary to infection, a year after the first revision.A review of the production documentation for the corresponding products did not reveal any deviation from the standard manufacturing processes.A review of complaint history for the listed parts revealed no prior complaints for the listed batches.Product was sterilized according to sterilization release documentation from quality control.Without the actual product involved, our investigation cannot proceed.If the device or new information is received in the future, this complaint can be re-opened.

Brand Name
SMF FXD NECK SIZE 2 HO
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key8600797
Report Number1020279-2019-01870
Device Sequence Number11281362
Product Code LPH
UDI-Device Identifier00885556159248
UDI-Public00885556159248
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K123012
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2013
Device Explanted Year2018
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/21/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/15/2023
Device Catalogue Number71352703
Device Lot Number13FM11053
Initial Date Received by Manufacturer 04/19/2019
Supplement Date Received by Manufacturer04/19/2019
Initial Report FDA Received Date05/10/2019
Supplement Report FDA Received Date10/21/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age71 YR